, Volume 55, Issue 4, pp 259-262

Long-term treatment with antipsychotic drugs in conventional doses prolonged QTc dispersion, but did not increase ventricular tachyarrhythmias in patients with schizophrenia in the absence of cardiac disease

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Objective: The aim of this study was to examine the hypothesis that long-term treatment with antipsychotic drugs in conventional doses prolongs QTc dispersion and increases ventricular tachyarrhythmias in patients with schizophrenia in the absence of cardiac disease.

Methods: We measured QTc and QTc dispersion and ventricular tachyarrhythmias in 64 patients with schizophrenia, including 59 patients who received psychiatric medications, and five patients who did not receive psychiatric medications, and 45 healthy volunteers. None of the subjects had a history of cardiac disease or showed any abnormality in chest radiograph and transthoracic echocardiographic studies. None of the subjects had electrolyte abnormality. None of the subjects were taking drugs known to influence the QT interval, other than psychiatric medications.

Results: QTc and QTc dispersion were significantly (P < 0.017) increased in patients who received psychiatric medications compared with patients who did not receive psychiatric medications, or with healthy volunteers [QTc: 0.442 (0.029), 0.418 (0.029), 0.417 (0.028) s, QTc dispersion: 0.054 (0.013), 0.038 (0.017), 0.038 (0.009) s]. Daily ventricular premature beats were 183 (689), 77 (23), and 86 (149), respectively. No ventricular tachycardia was observed. There were no correlation between QTc and QTc dispersion and ventricular premature beats.

Conclusion: Long-term treatment with antipsychotic drugs in conventional doses prolonged both QTc and QTc dispersion in patients with schizophrenia, but did not increase ventricular tachyarrhythmias in patients with schizophrenia in the absence of cardiac disease. However, despite the negative findings, ventricular tachyarrhythmias may occur as a rare side-effect of antipsychotic drugs, particularly if a patient has additional risk factors.

Received: 28 September 1998 / Accepted in revised form: 27 January 1999